Arkansas, 2015

Flood in Arkansas, December 28, 2015

December 28, 2015 · NWS TSA · 1 event in 1 county or zone

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.

Eight to ten inches of rain fell across much of northeastern Oklahoma, northwestern Arkansas, and southwestern Missouri. This excessive rainfall caused moderate flooding of the Kings River near Berryville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 27, 11:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 27, 11:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1125 PM CST SUN DEC 27 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flight conditions will remain impacted by the approaching storm
system through tonight and much of Monday morning. A mix of sleet
and snow may briefly impact NE OK sites Monday morning. Otherwise
rain is expected to overspread the area tonight and end from north
to south during the day Monday. Ceilings are likely to
improve...especially across NE OK...by Monday evening.

&&

.PREV DISCUSSION... /ISSUED 954 PM CST SUN DEC 27 2015/

..UPDATE...

DISCUSSION...
Updated forecast adjust for ongoing precip trends with the heavy
continuous band gradually shifting eastward...but not fast enough
to preclude additional substantial rainfall across western AR for
the remainder of the night. Further south across TX precip
continues to expand within region of strongest vort
advection...and this will continue to spread northeastward as the
upper low begins to lift.

Chose to increase icing amounts across western Osage and Pawnee
counties to 0.1-0.2 inches as freezing line is likely to remain
nearly stationary. Much of the icing is likely to be confined to
elevated surfaces. A transition toward a mixed precip and eventual
snow transition will work into this region during the day on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   34  36  24  39 / 100  70  10  10
FSM   43  44  29  47 / 100  40   0  10
MLC   38  39  25  46 / 100  50   0  10
BVO   33  35  20  35 / 100  80  10  10
FYV   35  42  25  40 / 100  60  10  10
BYV   35  43  26  40 / 100  70  10  10
MKO   38  40  24  42 / 100  50   0  10
MIO   34  37  23  38 / 100  80  10  10
F10   35  37  24  42 / 100  50   0  10
HHW   40  42  28  48 / 100  40   0  10

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until 6 AM CST Monday for OKZ049-053>076.

     Wind Advisory until 9 AM CST Monday for OKZ054>057-059>061-064.

     Winter Weather Advisory until 6 PM CST Monday for OKZ054-059.

AR...Flash Flood Watch until 6 AM CST Monday for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...07
Hazardous weather outlook, Dec 27, 5:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST SUN DEC 27 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
521 PM CST SUN DEC 27 2015

...WIDESPREAD DANGEROUS FLOODING EVENT ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...OSAGE AND PAWNEE COUNTIES.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD RAINS WILL CONTINUE THROUGH TONIGHT ALONG
WITH SCATTERED THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA
AND WESTERN ARKANSAS.  DANGEROUS FLOODING HAS DEVELOPED
DUE TO THE RECENT RAINFALL...AND THESE CONDITIONS WILL
WORSEN WITH THE ADDITIONAL RAINS TONIGHT INTO MONDAY.
THE HEAVIEST RAINFALL OVERNIGHT IS EXPECTED ACROSS FAR
EASTERN OKLAHOMA AND WESTERN ARKANSAS.

ALSO...TEMPERATURES HAVE FALLEN TO FREEZING ACROSS
WESTERN OSAGE AND PAWNEE COUNTIES WHERE A LIGHT
GLAZE OF FREEZING RAIN AND SLEET HAVE OCCURRED.
TEMPERATURES WILL REMAIN RIGHT AT FREEZING THROUGH
TONIGHT ALLOW FOR ADDITIONAL LIGHT ICING PRIMARILY
ON ELEVATED SURFACES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
RAINS WILL END FROM NORTH TO SOUTH DURING THE DAY
MONDAY AS THE STORM SYSTEM PASSES OVER THE REGION
A TRANSITION TO SNOW IS LIKELY ACROSS NORTHWEST
OF INTERSTATE 44...WITH 1 TO 2 INCHES OF ACCUMULATION
POSSIBLE ACROSS WESTERN OSAGE...PAWNEE...AND WESTERN
CREEK COUNTIES.  AN ADDITIONAL ZONE OF LIGHT SNOW
MAY ALSO DEVELOP DIRECTLY BENEATH THE PASSING
STORM SYSTEM...HOWEVER ANY SNOW WILL BE LIMITED
BY TEMPERATURES SLIGHT ABOVE FREEZING.

A SECONDARY STORM SYSTEM WILL QUICKLY PASS NEAR
THE AREA ON TUESDAY AND MAY BRING LIGHT SNOW
AMOUNT NEAR THE OKLAHOMA KANSAS BORDER.

DRY AND COOL CONDITIONS ARE EXPECTED FROM MID
WEEK TO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Dec 27, 11:02 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1102 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            4 SW OKEMAH             35.39N 96.35W
12/27/2015                   OKFUSKEE           OK   DEPT OF HIGHWAYS

            STATE HIGHWAY 48 CLOSED

&&

SFP
Local storm report, Dec 27, 11:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1104 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            1 SW MIAMI              36.86N 94.89W
12/27/2015                   OTTAWA             OK   DEPT OF HIGHWAYS

            STATE HIGHWAY 125 CLOSED AT RIVERVIEW PARK

&&

SFP
Local storm report, Dec 27, 11:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1106 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            1 SW CASS               35.68N 93.83W
12/27/2015                   FRANKLIN           AR   DEPT OF HIGHWAYS

            HIGHWAY 23 CLOSED

&&

SFP
Local storm report, Dec 27, 11:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1108 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            1 SW RUDY               35.52N 94.28W
12/27/2015                   CRAWFORD           AR   DEPT OF HIGHWAYS

            HIGHWAY 282 CLOSED

&&

SFP
Local storm report, Dec 27, 11:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1143 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     NON-TSTM WND GST 7 E CENTRAILIA          36.80N 95.21W
12/27/2015  M64 MPH          CRAIG              OK   MESONET

&&

JBM
Local storm report, Dec 28, 12:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     NON-TSTM WND GST FORT GIBSON             35.80N 95.25W
12/27/2015  E60 MPH          MUSKOGEE           OK   EMERGENCY MNGR

            ROOF REMOVED FROM MOBILE HOME. TREE DAMAGE.

&&

JBM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carroll

When
December 28, 1:00 AM CST to 11:15 AM CST
Where
Carroll County, 1.31 mi WNW of Grandview to 0.89 mi SSW of Grandview
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.440, -93.640

The Kings River near Berryville rose above its flood stage of 31 feet at 1:00 am CST on December 28th. The river crested at 33.18 feet at 7:00 am CST on the 28th, resulting in moderate flooding. Highway 143 and meadowlands along the east bank of the river were inundated by flood water. The river fell below flood stage at 11:15 am CST on the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614404.